iStock 491316332

In early August 2023, several people were hospitalised in Hawke’s Bay after taking what they thought was MDMA, along with a benzodiazepine and possibly alcohol 

The drug that they thought was MDMA was actually dimethylpentylone – a type of synthetic cathinone. Dimethylpentylone has different risks and a different dosage to MDMA, which means it can have unpredictable and unpleasant effects if you don’t know you’re taking it, especially if mixed with other substances. 

We know that there has been lots of publicity and online discussion about the Hawke’s Bay incident, with lots of concern amongst people who use MDMA in particular, so we wanted to pull together some relevant info and harm reduction tips so that you know how to stay safer.  

If you can, get your drugs checked. 

Drug checking is a free and legal way to find out what’s actually in your drugs. That can be vital info to help you decide how much to take, how to take it and what you take it with.  

If you can’t get to a clinic or there isn’t one near you, reagent tests are a decent option. You can get these from places like Cosmic or The Hempstore 

They do have limitations though – unlike the spectrometer testing done in drug checking clinics, they can’t give you a breakdown of what’s in your drugs.

Mixing drugs can be risky 

Taking more than one drug at once? Generally, our advice to avoid this – mixing drugs can make the effects more unpredictable, and some combos can be risky.  

But we know the reality is that many people do mix drugs – in fact, an average of 30% of people who used our drug checking service in 2022 told us that they were planning to mix their drug with something else. 

The risks are real, though. This report on overdoses in New Zealand found that 91% of overdoses between 2017 and 2021 involved more than one substance. 

Tripsit has a handy tool that can tell you what to watch out for if you’re planning on mixing drugs. Any drug combo comes with risks but this is a good way to check for dangerous interactions. 

Drinking?

Alcohol is a depressant, which means it can slow down your heart and breathing. Alcohol can interact dangerously with both illicit drugs and prescription medications. 

We’d recommend not drinking when you’re taking other drugs. If you do decide to drink alcohol, try some methods to moderate your intake – like using your phone to keep track of how many drinks you’ve had, drinking water between each alcoholic drink, and having a limit in mind. 

Which leads us to... 

It’s not a good idea to mix two (or more) depressants 

Mixing two or more depressants (like alcohol, opioids or benzos) can be a deadly combination. Depressants all slow down your body functions, like breathing and heart rate, and layering these effects can cause you to stop breathing or your heart to stop beating completely.  

Depressants can mask the effects of stimulants 

Depressants (like alcohol, opioids or benzos) can mask the ‘upper’-type effects of stimulants (like MDMA, cocaine or meth). This can mean you don’t get the energised, excited feeling you were looking for, and can tempt you to take more of the stimulant. 

This can lead to overamping, or stimulant overdose. Overamping can put strain on your heart and cause difficulty breathing. Check out our ‘How to spot an overdose’ article for more info on overamping. 

Know what’s in the mix 

It’s hard to know for sure what you are mixing unless you get your drugs checked. Anywhere from 25% to 30% of the drugs we see through drug checking clinics are different or somewhat different from what people thought they were. 

If you're mixing drugs, it’s even more important that you get them checked. 

Are you taking prescription medicines?

These can interact dangerously with alcohol and other illicit drugs. Talk to your doctor if you can - you won't get in trouble if you say you're thinking of taking drugs. 

When to get help 

Don’t hesitate to call 111 if you or someone you’re with needs help – it could save a life. You won’t get in trouble if you tell them you’ve taken drugs, and letting medical staff know what drugs you’ve taken can help them know how to treat you.  

Call 111 if you or someone you’re with: 

  • is unconscious or unresponsive 
  • stops breathing
  • has a seizure
  • is in danger of hurting themselves or others 

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

The New Zealand study that ranks drugs by harm

Otago University researched ranked 23 drugs by they harm they cause to individuals and communities. Here's the results.

After the trip: mental health & psychedelics

We talk to a psychotherapist about looking after your mental health during and after a psychedelic trip, and how to make sense of your experience.

Where to get naloxone this summer

Naloxone is a medicine that can quickly reverse an opioid overdose. Here's where you can get naloxone for free.